Pennsylvania, 2003

Flash Flood in Pennsylvania, August 10, 2003

August 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 1:35 PM EST, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 1:35 PM EST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN AUG 10 2003

    PERSISTANT UPPER LEVEL LOW STILL OVER FA. MODERATLY UNSTABLE
ATMOSPHERE WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP IN AREA.
PRIMARY THREAT WILL BE FLOODING. A FLOOD WATCH WILL REMAIN IN AFFECT
FOR MOST OF THE FORECAST AREA THROUGH 10:00PM.
     WILL KEEP POPS IN FORECAST THROUGH MIDWEEK AS COORIDINATED WITH
OTHER WFO. NEW MODELS RUNS TEND TO CONTINUE UPPER LEVEL TROUGH  END
OF FORECAST PERIOD WITH THROUGH AXIS SHIFTING EAST OF FA. PREVIOUS
RUNS SHOW RIDGE DEVELOPING WEST OF REGION. HOPEFULLY THIS WILL HELP
TO DRY OUT THE FA TOWARDS END OF PERIOD. WILL CONTINUE PREVIOUS
THINKING OF POPS THROUGH MIDWEEK.

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 600 PM EDT SUNDAY FOR ZONE OHC029.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 10, 3:50 AM EST, 16 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS. BECAUSE OF THIS RISK...A FLOOD WATCH IS IN EFFECT
FOR THE ENTIRE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH MIDWEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 10, 3:49 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
449 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    2 NE CHERRY VALLEY        PA   FLASH FLOODS
08/10/03   BUTLER                         FLOODING ON ROUTE 38 NEAR
                                          GARDEN SCAPE JUST NORTHEAST
                                          OF CHERRY VALLEY.REPORTED
                                          BY PUBLIC
Local storm report, Aug 10, 4:00 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
500 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0431 PM    EAU CLAIRE                PA   FLASH FLOODS
08/10/03   BUTLER                         FLOODING OF ROADWAYS IN
                                          TOWN OF EAU CLAIRE.
                                          REPORTED BY PUBLIC
Special weather statement, Aug 10, 4:15 PM EST, 3 hours 42 minutes before
PAZ021-022-102215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT SUN AUG 10 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE AREA...

AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOPING OVER NORTHEASTERN
ALLEGHENY COUNTY AND SOUTHWESTERN ARMSTRONG COUNTY.  THESE STORMS ARE
MOVING TO THE EAST AT 10 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
TARENTUM...BRACKENRIDGE...AND FREEPORT.

BE ALERT FOR PONDING OF WATER AND LOCALIZED POOR DRAINAGE FLOODING
ESPECIALLY IF YOU WILL BE TRAVELING ALONG ROUTE 28.  VISIBILITY WILL
DECREASE RAPIDLY IN HEAVY RAIN SO PLEASE KEEP A SAFE DISTANCE BETWEEN
VEHICLES.

ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS EVENING SO STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE
TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

TYBURSKI
Special weather statement, Aug 10, 7:20 PM EST, 37 minutes before
PAZ021-110115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT SUN AUG 10 2003

...VERY HEAVY RAIN OVER EASTERN ALLEGHENY COUNTY...

A NEARLY STATIONARY THUNDERSTORM HAS DUMPED AN INCH OF RAIN IN 30
MINUTES OVER VERONA. THE STORM WILL CONTINUE TO PRODUCE HEAVY RAIN
BETWEEN BLAWNOX...VERONA...AND OAKMONT THROUGH 9 PM.

THESE LOCATIONS MAY SEE UP TO ONE AND ONE HALF INCHES OF RAIN BEFORE
9 PM. THIS WILL CAUSE PONDING AND DRAINAGE PROBLEMS...ESPECIALLY
IN LOW LYING AREAS.

DO NOT DRIVE YOUR CAR ACROSS FLOWING WATER. MANY FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. REMAIN ALERT AND PAY
ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
August 10, 7:57 PM EST to 9:00 PM EST
Where
Allegheny County, Oakmont
Reported by
GENERAL PUBLIC
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Flooding on Allegheny River Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334785.